Ohio, 2021

Winter Weather in Ohio, January 1, 2021

January 1, 2021 · NWS ILN · 7 events in 7 counties and zones

A warm front lifted northward over the region. Cold air at the ground was slow to respond and some light ice accumulations were noted.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A warm front lifted northward over the region. Cold air at the ground was slow to respond and some light ice accumulations were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 1, 4:39 AM EST, 21 minutes earlier.

Area forecast discussion, Jan 1, 4:39 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
439 AM EST Fri Jan 1 2021

.SYNOPSIS...
Precipitation will spread across the region ahead of a warm
front. Low pressure and a cold front will follow this evening
bringing additional showers. Another weak low will track across
the area Saturday night into Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Radar shows precipitation starting to spread into the forecast
area from the south. This will overspread the area this morning
and continue off to the northeast later this afternoon. Main
concern remains icing potential. Warm nose aloft is already
established which will result in liquid precipitation, although
cannot rule out a bit of wintry mix at the start as low levels
saturate and wet bulbing occurs.

Surface temperatures will be key as most of the forecast area
is at or below freezing. Still expect a slow rise in readings
through the day which will result in a change to just plain
rain. Before this occurs, there will be some ice accumulation.
It still appears that parts of east central Indiana into west
central Ohio will see the greatest amounts, around 1/10 inch.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Temperatures will continue to rise into the evening ahead of an
approaching low pressure system. The low will lift northeast
with a trailing cold front crossing the region. Showers will
occur ahead of the front and winds will come around to the
southwest and strengthen for a period overnight in the wake of
the front and then subside. Temperatures will drop back into the
mid 30s to lower 40s. A secondary boundary will sag southeast
across the region on Monday. Some spotty light rain is possible
with this feature. Otherwise, clouds will remain stubborn and
there will be little recovery in temperatures from morning lows.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Several weather systems will move through the region during the long
term time period.  Saturday night, a low pressure system will pivot
across the region.  While most locations will see rain, there will
be the potential for some snow as well northwest of Interstate 71.
As this system begins to move out of the region on Sunday the winds
will pick up with wind gusts around 25 mph possible.

Monday night into Tuesday morning have a slight chance of
precipitation with a quick moving upper level disturbance system.
After the passage of this system, dry conditions are expected to be
in place until Thursday.  Thursday into Friday will see another
disturbance that will bring a mix of rain and snow to the
region.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Precipitation will overspread the terminals early in the period.
Most places will start as a period of freezing rain before
transitioning to rain as temperatures slowly warm. The initial
precipitation is expected to be light.

Precipitation will cause ceilings and visibilities to lower
through MVFR to IFR. Once steadier rain moves out of the area
during the afternoon, visibilities will improve, but IFR
ceilings will linger. A band of showers will occur ahead of a
cold front that will move through late in the TAF period. Once
this boundary passes, ceilings will likely improve to MVFR with
visibilities become unrestricted.

OUTLOOK...MVFR to IFR ceilings will continue late tonight into
Sunday with MVFR ceilings potentially lingering into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST this morning for
     OHZ060>065-070>074-077>080-082.
     Winter Weather Advisory from 7 AM this morning to 1 PM EST
     this afternoon for OHZ026-034-035-042>046-051>056.
KY...None.
IN...Winter Weather Advisory until 10 AM EST this morning for
     INZ058-059-066-073-074.
     Winter Weather Advisory from 7 AM this morning to 1 PM EST
     this afternoon for INZ050.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Novak
AVIATION...
Hazardous weather outlook, Jan 1, 5:00 AM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EST Fri Jan 1 2021

INZ075-080-KYZ089>100-OHZ081-088-021000-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Adams-Scioto-
500 AM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and South Central Ohio.

.DAY ONE...Today and tonight.

A brief period of freezing rain is possible early this morning
before changing to just rain. Some slick spots may develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-OHZ026-034-035-042>046-051>056-021000-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-
500 AM EST Fri Jan 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ058-059-066-073-074-OHZ060>065-070>074-077>080-082-021000-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Pike-
500 AM EST Fri Jan 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

In the hours before

Special weather statement, Jan 1, 4:57 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
457 AM EST Fri Jan 1 2021

INZ075-080-KYZ089>100-OHZ081-088-011300-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-
Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Adams-Scioto-
Including the cities of Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, West Union,
Peebles, Portsmouth, and Wheelersburg
457 AM EST Fri Jan 1 2021

...SLICK SPOTS POSSIBLE EARLY THIS MORNING...

Rain will spread across the area early this morning. Temperatures
are near freezing but will be warming. Therefore, there is the
potential for a brief period of freezing rain. Some slick spots
will be possible, especially on bridges and overpasses. In
addition, a light glaze may form on trees and decks. People
venturing out early today should use extra caution in case they
encounter some slick spots.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Clinton

When
January 1, 5:00 AM EST to 1:00 PM EST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

A spotter north of Wilmington measured a tenth of an inch of ice. The ASOS instrumentation at the Wilmington Air Park KILN measured 0.16 inches of ice.

Winter Weather, Montgomery

When
January 1, 5:00 AM EST to 1:00 PM EST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The instrumentation at the Dayton Airport KDAY measured 0.12 inches of ice.

Winter Weather, Franklin

When
January 1, 5:00 AM EST to 1:00 PM EST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The instrumentation at the Ohio State University Airport KOSU measured 0.13 inches of ice.

Winter Weather, Fairfield

When
January 1, 5:00 AM EST to 1:00 PM EST
Where
Fairfield forecast zone
Reported by
ASOS
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

The instrumentation at the Lancaster Airport KLHQ measured 0.18 inches of ice.

Winter Weather, Licking

When
January 1, 5:00 AM EST to 1:00 PM EST
Where
Licking forecast zone
Reported by
ASOS
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

The instrumentation at the Newark-Heath Airport KVTA measured 0.15 inches of ice.

Winter Weather, Delaware

When
January 1, 5:00 AM EST to 1:00 PM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

A spotter in Powell measured a tenth of an inch of ice.

Winter Weather, Shelby

When
January 1, 5:00 AM EST to 1:00 PM EST
Where
Shelby forecast zone
Reported by
Public
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

A public report from Sidney estimated 0.14 inches of ice.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938351, 938352, 938353, 938354, 938356, 938357, 938358.